Alert archive / Tennessee / Wind Advisories in 2010

Wind Advisory 3, NWS Morristown, TN

January 24, 201011 counties in Tennessee; Cherokee County, Clay County, North Carolina; Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this wind advisory at Jan 24, 2010, 3:47 PM EST for 11 counties in Tennessee; Cherokee County, Clay County, North Carolina; Washington County, City of Bristol, Virginia. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2010, 3:47 PM EST (20:47 UTC)
Expired
Jan 24, 2010, 7:56 PM EST
In force
4 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN, City of Bristol, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
722 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WWUS74 KMRX 242047
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EST SUN JAN 24 2010

...STRONG AND GUSTY SOUTHERLY WINDS EARLY TONIGHT IN THE HIGHER
ELEVATIONS... 

.STRONG SOUTHERLY WINDS WILL CONTINUE AHEAD OF A SLOW MOVING COLD
FRONT. HOWEVER...WIND SPEEDS HAD SIGNIFICANTLY DECREASED FROM
EARLIER TODAY. WINDS WILL SHIFT TO THE SOUTHWEST OR WEST AND
CONTINUE TO DECREASE...AFTER THE COLD FRONT PASSES EAST OF THE
REGION TONIGHT.

NCZ060-061-TNZ017-018-040>047-071>074-086-087-101-102-VAZ008-
250300-
/O.CAN.KMRX.HW.W.0002.000000T0000Z-100124T2100Z/
/O.NEW.KMRX.WI.Y.0003.100124T2047Z-100125T0300Z/
CHEROKEE-CLAY-SULLIVAN-JOHNSON-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
NORTHWEST MONROE-SOUTHEAST MONROE-WEST POLK-EAST POLK-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...KINGSPORT...
MOUNTAIN CITY...NEWPORT...COSBY...GREENEVILLE...CEDAR CREEK...
JOHNSON CITY...ERWIN...ELIZABETHTON...ROAN MOUNTAIN...MARYVILLE...
CADES COVE...SEVIERVILLE...GATLINBURG...MADISONVILLE...
COKER CREEK...BENTON...DUCKTOWN...ABINGDON
347 PM EST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* TIMING: STRONG SOUTHERLY WINDS WILL CONTINUE AHEAD OF A SLOW MOVING
  COLD FRONT.

* WINDS: SOUTHEASTERLY WINDS BETWEEN 15 AND 30 MPH WITH GUSTS UP UP
  TO 50 MPH CAN BE EXPECTED...MAINLY IN THE HIGHER ELEVATIONS.

* IMPACTS: WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION WHEN 
  DRIVING. LIGHTWEIGHT LOOSE OUTDOOR OBJECTS MAY NEED TO BE 
  SECURED. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$

TNZ085-242200-
/O.CAN.KMRX.HW.W.0002.000000T0000Z-100124T2100Z/
MCMINN-
INCLUDING THE CITY OF...ATHENS
347 PM EST SUN JAN 24 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE HIGH
WIND WARNING. 

SOUTHERLY WINDS HAD DECREASED OVER LOWER ELEVATIONS OF EAST
TENNESSEE...INCLUDING THE FOOTHILLS.

$$

TNZ012>016-035>039-067>070-081>084-098>100-VAZ001-002-005-006-
242200-
/O.CAN.KMRX.WI.Y.0002.000000T0000Z-100124T2100Z/
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-MORGAN-ANDERSON-UNION-
GRAINGER-HAMBLEN-ROANE-LOUDON-KNOX-JEFFERSON-SEQUATCHIE-BLEDSOE-
RHEA-MEIGS-MARION-HAMILTON-BRADLEY-LEE-WISE-SCOTT-RUSSELL-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...ROGERSVILLE...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...LENOIR CITY...KNOXVILLE...
DANDRIDGE...DUNLAP...PIKEVILLE...DAYTON...DECATUR...JASPER...
CHATTANOOGA...CLEVELAND...JONESVILLE...WISE...NORTON...
GATE CITY...LEBANON
347 PM EST SUN JAN 24 2010 /247 PM CST SUN JAN 24 2010/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

SOUTHERLY WINDS HAD DECREASED OVER LOWER ELEVATIONS OF EAST
TENNESSEE...INCLUDING THE CUMBERLAND PLATEAU.

$$

TG
1 follow-up statement
971 
WWUS74 KMRX 250056
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
756 PM EST SUN JAN 24 2010

...WINDS DECREASING ACROSS HIGHER ELEVATIONS OF EAST
TENNESSEE...SOUTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...

.WINDS HAVE DECREASED ACROSS THE HIGHER ELEVATIONS AS PRESSURE
GRADIENT RELAXES ACROSS EAST TENNESSEE...SOUTHWEST NORTH CAROLINA
AND SOUTHWEST VIRGINIA...AS COLD FRONT APPROACHES...THEREFORE THE
WIND ADVISORY HAS BEEN CANCELLED.

NCZ060-061-TNZ017-018-040>047-071>074-086-087-101-102-VAZ008-
250200-
/O.CAN.KMRX.WI.Y.0003.000000T0000Z-100125T0300Z/
CHEROKEE-CLAY-SULLIVAN-JOHNSON-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
NORTHWEST MONROE-SOUTHEAST MONROE-WEST POLK-EAST POLK-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...KINGSPORT...
MOUNTAIN CITY...NEWPORT...COSBY...GREENEVILLE...CEDAR CREEK...
JOHNSON CITY...ERWIN...ELIZABETHTON...ROAN MOUNTAIN...MARYVILLE...
CADES COVE...SEVIERVILLE...GATLINBURG...MADISONVILLE... COKER
CREEK...BENTON...DUCKTOWN...ABINGDON
756 PM EST SUN JAN 24 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED ACROSS THE HIGHER ELEVATIONS AS PRESSURE
GRADIENT RELAXES ACROSS EAST TENNESSEE...SOUTHWEST NORTH CAROLINA
AND SOUTHWEST VIRGINIA.

$$

TD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 24, 12:48 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 24, 12:48 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 PM EST SUN JAN 24 2010

.AVIATION...WORST FLIGHT WEATHER CONDITIONS ASSOCIATED WITH PRE-
FRONTAL TROF NEARING CHA. THIS BOUNDARY SHOULD EASE INTO THE CHA
VCNTY AROUND 19-20Z WHICH WILL ALLOW FOR PERHAPS A RETURN TO MVFR
CONDITIONS AS VSBY AND CEILINGS IMPROVE BEHIND MAIN AREA OF DYNAMIC
LIFT. THIS PROGRESSION MAY TAKE UNTIL AROUND 23Z TO OCCUR AT TYS
WHILE TRI WILL BE VFR FOR 2 OR 3 HOURS PRIOR TO ONSET OF
DETERIORATING FLIGHT CONDITIONS WITH PRE-FRONTAL BAND OF LIGHT TO
MODERATE SHOWERS. KEEP WEATHER GENERALLY MVFR AHEAD OF AND VCNTY OF
SYSTEM COLD FRONT WITH CEILINGS FORMING AROUND TWO THOUSAND FEET
AND VCNTY -SHRA. WESTERLY FLOW DEVELOPS ON MONDAY WITH CEILINGS RISING
TO AROUND THREE THOUSAND FEET OR HIGHER DUE TO DOWNSLOPING FLOW
INTO THE GREAT VALLEY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...EAST POLK...JOHNSON...MCMINN...NW BLOUNT...
     NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
     NORTHWEST GREENE...NORTHWEST MONROE...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
     MONROE...SULLIVAN...UNICOI...WASHINGTON TN...WEST POLK.

     WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
     CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
     HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MEIGS...
     MORGAN...RHEA...ROANE...SCOTT TN...SEQUATCHIE...UNION.

VA...HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: WASHINGTON.

     WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WISE.

&&
Hazardous weather outlook, Jan 24, 5:00 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST SUN JAN 24 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) SUN JAN 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE TENNESSEE
RIVER VALLEY TODAY...BRINGING HIGH WINDS ACROSS THE MOUNTAINS AND
THEIR ADJACENT FOOTHILLS DUE TO MOUNTAIN WAVES. IN ADDITION TO THE
MOUNTAIN WAVES...A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS MAY
LOWER SOME OF THE STRONG WINDS ALOFT INTO THE VALLEY AREAS.

PLEASE SEE THE LATEST MEMNPWMRX PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR WIND DAMAGE REPORTS.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 8:38 AM ESTRiver Flood WarningMRXCocke, Jefferson34 hr
Jan 24, 8:41 AM ESTRiver Flood WarningMRXCocke, Jefferson56 hr
Jan 24, 1:10 PM ESTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more8 hr
Jan 24, 1:19 PM ESTAreal Flood AdvisoryMRXAnderson, Bledsoe, Bradley, Campbell, Hamilton, Loudon and 10 more5 hr
Jan 24, 3:15 PM ESTAreal Flood AdvisoryMRXBlount, Claiborne, Grainger, Jefferson, Knox, Loudon and 2 more5 hr
Jan 24, 4:42 PM ESTAreal Flood WarningMRXBradley, McMinn, Meigs, Monroe, Polk, Rhea9 hr
Jan 24, 5:15 PM ESTAreal Flood WarningMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Knox and 5 more3 hr
Jan 24, 6:14 PM ESTAreal Flood AdvisoryMRXBledsoe, Hamilton, Marion, Sequatchie2 hr

Nearby

Wind Advisories in Tennessee, 2010Wind Advisories in North Carolina, 2010Wind Advisories in Virginia, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.